Video: Overdose outbreak on fake Norco pills hits San Francisco Bay Area

This undated photo released by the U.S. Drug Enforcement Administration shows seized counterfeit hydrocodone tablets from an investigation involving at least a dozen people in the Sacramento, Calif., area who have fatally overdosed on a pill disguised as a popular painkiller. The drug has now turned up in the San Francisco Bay Area. Bay Area hospitals have treated seven patients who ingested what they thought was the painkiller Norco in recent weeks, according to a report released Tuesday, April 26, 2016, by the U.S. Centers for Disease Control and Prevention. (U.S. Drug Enforcement Administration via AP)

 

Contra Costa County (KRON) — A series of overdoses across the Bay Area are linked to fake Norco pills containing fentanyl.

Since late March 2016 there have been at least seven overdose cases where people have taken Norco, which is prescription pain medication that contains acetaminophen and hydrocodone.

The overdoses have happened in Contra Costa, Alameda, Santa Clara and San Francisco counties.

However the fake Norco pills also contain fentanyl. According to the CDC fentanyl can be a dangerous chemical.

From the CDC:

Fentanyl is a synthetic opioid analgesic that is a full μ-opioid receptor agonist (one of the three opioid receptors through which opioids exert their pharmacologic actions) and has 100 times the potency of morphine (2). Fentanyl is available in many formulations, and its unique physicochemical properties, particularly its high lipophilicity, allow it to quickly enter the central nervous system and are responsible for its high potency (2) and high potential for abuse. Fentanyl is not currently formulated for oral administration in pill or tablet form, however, and its presence in pill form is a marker for an illicitly produced product. Promethazine, a phenothiazine derivative, is routinely prescribed for the treatment of nausea, vomiting, and motion sickness. Promethazine use has recently been reported to be common among chronic opioid users and is thought to potentiate the

In the Contra Costa County cases there were two Norco overdoses in March. Both people ended up in the hospital according to officials with “nausea, vomiting, central nervous system depression, and respiratory depression, 30 minutes after ingesting what appeared to be Norco.”

In addition there have been a number of deadly overdoses in the Sacramento area due to the fentanyl laced Nocro pills.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s